Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 42, NWS Tucson, AZ

July 27, 2014Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 27, 2014, 5:13 PM MST for Cochise County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2014, 5:13 PM MST (00:13 UTC)
Expired
Jul 27, 2014, 5:45 PM MST
In force
32 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 119 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 0.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2014-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2014-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
453 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
2614 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-88 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

426 
WUUS55 KTWC 280013
SVRTWC
AZC003-280045-
/O.NEW.KTWC.SV.W.0042.140728T0013Z-140728T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
513 PM MST SUN JUL 27 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 545 PM MST

* AT 502 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS  
  OF 60 MPH. THIS STORM WAS LOCATED NEAR BOWIE...SLOWLY MOVING TO 
  THE WEST AT 5 TO 10 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3224 10957 3242 10959 3242 10929 3224 10931
TIME...MOT...LOC 0013Z 112DEG 7KT 3233 10947

$$
2 follow-up statements
568 
WWUS55 KTWC 280026
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
526 PM MST SUN JUL 27 2014

AZC003-280045-
/O.CON.KTWC.SV.W.0042.000000T0000Z-140728T0045Z/
COCHISE AZ-
526 PM MST SUN JUL 27 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MST
FOR NORTH CENTRAL COCHISE COUNTY...

AT 517 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A PAIR OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
DAMAGING WINDS IN EXCESS OF 60 MPH. ONE STORM WAS LOCATED NEAR BOWIE 
MOVING SLOWLY TO THE WEST AT 5 MPH. THE OTHER SEVERE THUNDERSTORM 
WAS ABOUT 5 MILES NORTHEAST OF BOWIE MOVING WEST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 
MPH...LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS 
STORM. BLOWING DUST PRODUCING LIMITED VISIBILITIES MAY ALSO 
ACCOMPANY THESE STORMS.

&&

LAT...LON 3224 10957 3242 10959 3242 10929 3224 10931
TIME...MOT...LOC 0024Z 112DEG 7KT 3234 10949

$$
986 
WWUS55 KTWC 280044
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
544 PM MST SUN JUL 27 2014

AZC003-280054-
/O.EXP.KTWC.SV.W.0042.000000T0000Z-140728T0045Z/
COCHISE AZ-
544 PM MST SUN JUL 27 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL COCHISE COUNTY
WILL EXPIRE AT 545 PM MST...

ALTHOUGH THE STORM IS NO LONGER SEVERE AREAS OF HEAVY RAIN WILL 
CONTINUE THROUGH 6 PM.

LAT...LON 3224 10957 3242 10959 3242 10929 3224 10931
TIME...MOT...LOC 0044Z 112DEG 7KT 3235 10953

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:25 PM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 27, 2:25 PM MST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
225 PM MST SUN JUL 27 2014

.SYNOPSIS...EXPECT A GOOD CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS TO START THE WEEK. SOME STORMS WILL GENERATE LOCALLY
HEAVY RAIN AND STRONG GUSTY WINDS. FEWER STORMS ARE EXPECTED AROUND
MID WEEK AS HIGH PRESSURE BUILDS OVERHEAD ACCOMPANIED BY SEVERAL
DEGREES OF HEATING BY TUESDAY OR WEDNESDAY. A STRONGER CHANCE OF
THUNDERSTORMS RETURNS ONCE AGAIN TO END THE WEEK AND TAKE US INTO
NEXT WEEKEND.

&&

.DISCUSSION...A DOWN TREND IMMEDIATELY BEHIND LAST NIGHT'S ACTIVITY
THROUGH WESTERN AND CENTRAL AREAS (SAY...FROM TUCSON WESTWARD)
DURING THE MORNING HOURS WITH EARLY CLEARING IN MOST EASTERN AREAS.
IN ADDITION AND MOST IMPORTANTLY...WE STILL HAVE THE STRONG IMPULSE
COMING IN ON OUR BRISK EASTERLY FLOW FROM CHIHUAHUA LATE TODAY AND
TONIGHT TO TAKE ADVANTAGE OF DEEP MOISTURE IN PLACE (PRECIPITABLE
WATER VALUES BACK UP AROUND 1.4 TO 1.6 INCHES). DECENT SHEER PROFILE
ABOVE 10K FEET AND SOLID STORM STRUCTURE ENVIRONMENT FOR ORGANIZED
OUTFLOWS. AS EXPECTED WE ARE SEEING SOME STRONG DEVELOPMENT IN
EASTERN AREAS AND STILL EXPECT THUNDERSTORMS INTO CENTRAL AND
WESTERN AREAS BETWEEN 00Z-06Z. SEVERE WIND THREAT AS WELL AS
POTENTIAL LOCAL FLASH FLOOD THREATS INTO THE EVENING HOURS.

STILL LOOKING AT A POSSIBLE DOWNTURN BY TUESDAY OR WEDNESDAY AND
LASTING INTO AT LEAST THURSDAY AS A SECONDARY HIGH CENTER
RECONSOLIDATES (BRIEFLY) NEARLY OVERHEAD. THIS WILL TEND TO PUSH
STORM ACTIVITY BACK TO BORDER AND MOUNTAIN AREAS WHILE WE HEAT UP
SEVERAL DEGREES (PERHAPS AGAIN CLIMBING TO A FEW DEGREES SHY OF
RECORD LEVELS).

THAT SECONDARY HIGH SHOULD WEAKEN LATE THURSDAY INTO EARLY FRIDAY
WITH THE RIDGE REORIENTING ONCE AGAIN INTO A MORE FAVORABLE POSITION
FOR STRONG THUNDERSTORM COVERAGE FOR SE AZ BY FRIDAY OR SATURDAY.

&&

.AVIATION...VALID THRU 29/00Z.
SCTD TSRA/SHRA E OF KTUS WILL PUSH W FOR THE REMAINDER OF THIS
AFTERNOON INTO THIS EVENING WITH LINGERING ISOLD -SHRA AFTER
MIDNIGHT OR 29/07Z. MVFR CONDITIONS WITH THE STRONGER TSRA ALONG
WITH WIND GUSTS TO NEAR 40-45 KTS. OTHERWISE CLOUD DECKS WILL
GENERALLY BE AT 7-12K FT AGL THRU THE PERIOD. TSRA/SHRA DVLPG AFTER
29/18Z ON MONDAY. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED MOSTLY AFTERNOON AND EVENING THUNDERSTORMS
FOR THE UPCOMING WEEK. EXPECT STRONG...GUSTY AND ERRATIC WINDS NEAR
THE STRONGER STORMS. OTHERWISE...NORMAL DIURNAL WIND TRENDS WILL
OCCUR WITH OCCASIONAL GUSTS DURING THE AFTERNOON HOURS DUE TO
DAYTIME HEATING.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

MEYER/GLUECK

In the hours before

Special weather statement, Jul 27, 1:11 PM MST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
111 PM MST SUN JUL 27 2014

AZZ509-510-272130-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD
AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
111 PM MST SUN JUL 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GREENLEE COUNTY UNTIL
230 PM MST...

AT 106 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS IN FAR WESTERN NEW MEXICO ABOUT TO
ENTER EASTERN GREENLEE COUNTY...MOVING WEST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...HANNAGAN
MEADOW...BLUE...HIGHWAY 191 FROM NEAR CLIFTON NORTHWARD.

LAT...LON 3308 10904 3309 10929 3372 10941 3374 10936
      3377 10904 3376 10903
TIME...MOT...LOC 2009Z 100DEG 13KT 3343 10915

MEYER
Special weather statement, Jul 27, 2:58 PM MST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
258 PM MST SUN JUL 27 2014

AZZ509-510-272315-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD
AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
258 PM MST SUN JUL 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRAHAM COUNTY UNTIL 415
PM MST...

AT 254 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS 30 MILES SOUTH OF FORT APACHE...OR
40 MILES NORTH OF SAFFORD...MOVING WEST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF NORTHERN
GRAHAM COUNTY NORTH OF BYLAS.

LAT...LON 3325 10959 3325 11033 3344 11033 3345 11019
      3347 11016 3347 11001 3359 10999 3357 10988
      3353 10981 3349 10980 3348 10977 3359 10966
      3359 10960
TIME...MOT...LOC 2158Z 103DEG 8KT 3339 10983

MEYER
Special weather statement, Jul 27, 4:37 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
437 PM MST SUN JUL 27 2014

AZZ508-512-280000-
CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT
AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX
AZ-
437 PM MST SUN JUL 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COCHISE COUNTY UNTIL 500
PM MST...

AT 430 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER THE SOUTHERN CHIRICAHUA MOUNTAINS...MOVING
NORTHWEST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...RUCKER CANYON.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3170 10940 3190 10929 3173 10910 3159 10922
TIME...MOT...LOC 2335Z 129DEG 10KT 3172 10925

KD
Special weather statement, Jul 27, 4:58 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
458 PM MST SUN JUL 27 2014

AZZ508-512-280115-
CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT
AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX
AZ-
458 PM MST SUN JUL 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR BLOWING DUST IN EFFECT UNTIL 615
PM MST...

A LINE OF SHOWERS AND THUNDERSTORMS THAT EXTEND FROM EXTREME
NORTHEAST COCHISE COUNTY AND ALONG THE ARIZONA AND NEW MEXICO BORDER
TO THE CHIRICAHUA MOUNTAINS WILL CONTINUE TO MOVE TO THE WEST THIS
AFTERNOON. GUSTY WINDS ASSOCIATED WITH THESE THUNDERSTORMS WILL
LIKELY RESULT IN BLOWING DUST...POTENTIALLY AFFECTING MOTORIST ALONG
INTERSTATE 10 BETWEEN THE NEW MEXICO BORDER TO EAST OF WILLCOX. AT

AREAS AFFECTED INCLUDE...BOWIE...SAN SIMON AND I-10 AT MILEPOST 355.

EXPECT REDUCED VISIBILITIES DUE TO BLOWING DUST. AUTOMATED CAMERAS
ALONG INTERSTATE 10 NEAR SAN SIMON INDICATE THAT AT THIS TIME IT
DOES APPEAR THAT THE VISIBILITY WILL BE REDUCED ENOUGH TO JUSTIFY A
DUST STORM WARNING...BUT VISIBILITIES COULD FALL BELOW A MILE AT
TIMES...AND PERHAPS EVEN LOWER IN A FEW DUST PRONE AREAS.

IN ADDITION...THIS AREA OF BLOWING DUST MAY INTENSIFY...SO BE CERTAIN
TO MONITOR LOCAL RADIO STATIONS FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3242 10905 3208 10905 3217 10964 3242 10968

MOLLERE
Special weather statement, Jul 27, 5:03 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE TUCSON AZ
503 PM MST SUN JUL 27 2014

AZZ508-512-280115-
CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT
AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX
AZ-
503 PM MST SUN JUL 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR BLOWING DUST IN EFFECT UNTIL 615
PM MST...

A LINE OF SHOWERS AND THUNDERSTORMS THAT EXTEND FROM EXTREME
NORTHEAST COCHISE COUNTY AND ALONG THE ARIZONA AND NEW MEXICO BORDER
TO THE CHIRICAHUA MOUNTAINS WILL CONTINUE TO MOVE TO THE WEST THIS
AFTERNOON. GUSTY WINDS ASSOCIATED WITH THESE THUNDERSTORMS WILL
LIKELY RESULT IN BLOWING DUST...POTENTIALLY AFFECTING MOTORIST ALONG
INTERSTATE 10 BETWEEN THE NEW MEXICO BORDER TO EAST OF WILLCOX.

AREAS AFFECTED INCLUDE...BOWIE...SAN SIMON AND I-10 AT MILEPOST 355.

EXPECT REDUCED VISIBILITIES DUE TO BLOWING DUST. AUTOMATED CAMERAS
ALONG INTERSTATE 10 NEAR SAN SIMON INDICATE THAT AT THIS TIME IT
DOES NOT APPEAR THAT THE VISIBILITY WILL BE REDUCED ENOUGH TO
JUSTIFY A DUST STORM WARNING...BUT VISIBILITIES COULD FALL BELOW A
MILE AT TIMES...AND PERHAPS EVEN LOWER IN A FEW DUST PRONE AREAS.

IN ADDITION...THIS AREA OF BLOWING DUST MAY INTENSIFY...SO BE CERTAIN
TO MONITOR LOCAL RADIO STATIONS FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3242 10905 3208 10905 3217 10964 3242 10968

MOLLERE

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:03 PM MSTSpecial Weather StatementTWC72 min
Jul 27, 5:19 PM MSTSpecial Weather StatementTWC26 min
Jul 27, 5:45 PM MSTAreal Flood AdvisoryTWCCochise105 min
Jul 27, 5:49 PM MSTSevere Thunderstorm WarningTWCPima16 min
Jul 27, 6:03 PM MSTAreal Flood AdvisoryTWCGraham87 min
Jul 27, 6:46 PM MSTAreal Flood AdvisoryTWCCochise89 min
Jul 27, 7:07 PM MSTSevere Thunderstorm WarningTWCCochise38 min
Jul 27, 7:21 PM MSTAreal Flood AdvisoryTWCGraham114 min
Jul 27, 7:32 PM MSTAreal Flood AdvisoryTWCCochise88 min
Jul 27, 8:15 PM MSTAreal Flood AdvisoryTWCCochise75 min
Jul 27, 8:55 PM MSTAreal Flood AdvisoryTWCCochise80 min
Jul 27, 9:00 PM MSTSpecial Weather StatementTWCSanta Cruz45 min
Jul 27, 10:06 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz114 min
Jul 28, 2:35 PM MSTSpecial Weather StatementTWCCochise40 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.